Understanding Side Effects of Meds for the NCLEX Nursing Exam

pills

By Justine Buick, MSN, RN

I am working on an incredible course that will be offered as a live webinar and e-course about medications for the NCLEX exam. I am planning on having it available in October. Through all my research of putting this together and my experience with students I have learned: NO ONE LIKES NCLEX PRACTICE QUESTIONS ABOUT SIDE EFFECTS. It’s the #1 compliant about meds.

That’s understandable. I would venture to say that I hear more complaints about learning side effects because students typically are trying to learn them by memorizing a list of side effects. Bad idea!

Knowing about what to do when you see a patient having a side effect is extremely important. Do you stop the med or do you need to have the patient keep taking the med and do some other type of intervention?

Let me clarify some things about side effects.

  • side effects and adverse effects mean the same thing: they are just undesired effects of the med that may be mild or serious
  • sometimes really bad side effects are referred to as Adverse Drug Reactions
  • Be aware if the question is asking about a mild or common side effect versus a very serious side effect: as a nurse, your interventions will be different
  • A med isn’t going to be stopped if the patient is having a mild or common side effect; the nurse will either have to teach about how to deal with the side effect, possibly provide comfort measures or implement some safety measures
  • A med will be STOPPED if the patient is having a very serious reaction to the medication and life-saving measures will need to be taken
  • Mild or common side effects would include nausea, vomiting, diarrhea and mild sedation
  • Very serious side effects would include rashes, anaphylactic shock, angioedema, major changes in level of consciousness, very low heart rate or blood pressure, very low or high WBC and very low platelets.

So if you are practicing a question and the question states something about a medication side effect where you would need to notify the health-care provider, be sure to NOT pick an answer like mild sedation or nausea – that will never be the answer.

What are your thoughts or questions about side effects? Do you have any tips? Post them below!

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s